Alert archive / Illinois / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS St. Louis, MO
NWS St. Louis, MO issued this winter weather advisory at Jan 18, 2021, 3:20 AM CST for 8 counties in Illinois; 6 counties in Missouri. It took effect at Jan 18, 2021, 12:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2021, 3:20 AM CST (09:20 UTC)
- In effect from
- Jan 18, 2021, 12:00 PM CST
- Expired
- Jan 18, 2021, 9:56 PM CST
- In force
- 10 hr
- Issued by
- NWS St. Louis, MO
Counties Bond County, IL, Calhoun County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Lincoln County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS43 KLSX 180920 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 320 AM CST Mon Jan 18 2021 MOZ026-027-034>036-182300- /O.NEW.KLSX.WW.Y.0003.210118T1800Z-210119T0300Z/ Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green and Hannibal 320 AM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of up to one inch for most areas, with locally higher amounts. * WHERE...Shelby MO, Marion MO, Monroe MO, Ralls MO and Pike MO Counties. * WHEN...From noon today to 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ058>060-064-065-097>099-MOZ052-182300- /O.NEW.KLSX.WW.Y.0003.210118T2100Z-210119T0600Z/ Bond IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL-Lincoln MO- Macoupin IL-Montgomery IL-Pike IL- Including the cities of Litchfield, Pittsfield, and Vandalia 320 AM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...Snow expected. Total snow accumulations of one to two inches for most areas, with locally higher amounts. * WHERE...Portions of east central Missouri and south central, southwest and west central Illinois. * WHEN...From 3 PM this afternoon to midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ TES
4 follow-up statements
388 WWUS43 KLSX 182031 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 231 PM CST Mon Jan 18 2021 MOZ035-036-190600- /O.CAN.KLSX.WW.Y.0003.000000T0000Z-210119T0300Z/ /O.NEW.KLSX.WW.Y.0004.210118T2100Z-210119T0600Z/ Pike MO-Ralls MO- Including the city of Bowling Green 231 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Some locally higher amounts are possible. * WHERE...Ralls MO and Pike MO Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ MOZ026-027-034-182145- /O.CAN.KLSX.WW.Y.0003.000000T0000Z-210119T0300Z/ Marion MO-Monroe MO-Shelby MO- Including the city of Hannibal 231 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is expected to end before sunset this evening. The combination of warm ground temperatures and daytime heating should keep snow from accumulating on roads. Therefore the Winter Weather Advisory is cancelled for Marion, Monroe, and Shelby counties. $$ ILZ058-059-097>099-MOZ052-190600- /O.CON.KLSX.WW.Y.0003.210118T2100Z-210119T0600Z/ Calhoun IL-Greene IL-Jersey IL-Lincoln MO-Macoupin IL-Pike IL- Including the city of Pittsfield 231 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Some locally higher amounts are possible. * WHERE...Portions of east central Missouri and southwest and west central Illinois. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ060-064-065-190600- /O.CON.KLSX.WW.Y.0003.210118T2100Z-210119T0600Z/ Bond IL-Fayette IL-Montgomery IL- Including the cities of Litchfield and Vandalia 231 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Locally higher amounts are possible. * WHERE...Fayette IL, Bond IL and Montgomery IL Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. && $$ Carney
766 WWUS43 KLSX 182042 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 242 PM CST Mon Jan 18 2021 MOZ035-036-190600- /O.CON.KLSX.WW.Y.0004.210118T2100Z-210119T0600Z/ Pike MO-Ralls MO- Including the city of Bowling Green 242 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Some locally higher amounts are possible. * WHERE...Ralls MO and Pike MO Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ058-059-097>099-MOZ052-190600- /O.CON.KLSX.WW.Y.0003.210118T2100Z-210119T0600Z/ Calhoun IL-Greene IL-Jersey IL-Lincoln MO-Macoupin IL-Pike IL- Including the city of Pittsfield 242 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Some locally higher amounts are possible. * WHERE...Portions of east central Missouri and southwest and west central Illinois. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ060-064-065-190600- /O.CON.KLSX.WW.Y.0003.210118T2100Z-210119T0600Z/ Bond IL-Fayette IL-Montgomery IL- Including the cities of Litchfield and Vandalia 242 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow is expected. Total snow accumulations of up to one inch. Locally higher amounts are possible. * WHERE...Fayette IL, Bond IL and Montgomery IL Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. && $$ Carney
441 WWUS43 KLSX 190234 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 834 PM CST Mon Jan 18 2021 MOZ035-036-190345- /O.CAN.KLSX.WW.Y.0004.000000T0000Z-210119T0600Z/ Pike MO-Ralls MO- Including the city of Bowling Green 834 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has begun to diminish across the area. Little if any additional accumulations are expected, so the advisory has been cancelled. $$ ILZ058-097>099-MOZ052-190345- /O.CAN.KLSX.WW.Y.0003.000000T0000Z-210119T0600Z/ Calhoun IL-Greene IL-Jersey IL-Lincoln MO-Pike IL- Including the city of Pittsfield 834 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has begun to diminish across the area. Little if any additional accumulations are expected, so the advisory has been cancelled. $$ ILZ059-190600- /O.CON.KLSX.WW.Y.0003.000000T0000Z-210119T0600Z/ Macoupin IL- 834 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Macoupin IL County. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. && $$ ILZ060-064-065-190600- /O.CON.KLSX.WW.Y.0003.000000T0000Z-210119T0600Z/ Bond IL-Fayette IL-Montgomery IL- Including the cities of Litchfield and Vandalia 834 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Fayette IL, Bond IL and Montgomery IL Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. The latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. && $$ Britt
572 WWUS43 KLSX 190356 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 956 PM CST Mon Jan 18 2021 ILZ059-060-064-065-190500- /O.CAN.KLSX.WW.Y.0003.000000T0000Z-210119T0600Z/ Bond IL-Fayette IL-Macoupin IL-Montgomery IL- Including the cities of Litchfield and Vandalia 956 PM CST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has begun to diminish across the area. Little if any additional accumulations are expected, so the advisory has been cancelled. $$ Britt
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 10:52 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 17, 10:52 PM CST, 4 hours 28 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1052 PM CST Sun Jan 17 2021 .UPDATE... Issued at 826 PM CST Sun Jan 17 2021 Latest radar and surface observations show that only flurries remain across the area at mid evening from around the St. Louis metro area to points south and east. Expect that these flurries will move out of the area by late evening as the upper low continues to lift out of the area. Rest of the forecast still looks good with lows in the mid-upper 20s under mainly cloudy skies. Britt && .SHORT TERM... (Through Late Monday Night) Issued at 324 PM CST Sun Jan 17 2021 Currently, water vapor imagery shows a shortwave traversing the Middle Mississippi Valley, and this feature has been responsible for our weather today. Two pockets of snow associated with this shortwave, one located over central Illinois and the other over central and eastern Missouri, are moving east/southeast. The Missouri pocket is moving over the St. Louis metro, but earlier breaks in the clouds have allowed for ground and surface temperatures to rise above freezing. This will limit any light accumulations to elevated and grassy surfaces. This, and the Illinois pocket of snow, are expected to exit the CWA this evening as overnight temperatures drop into the upper 20s under cloudy skies. Our attention then turns to the next shortwave on Monday. Ahead of this shortwave, west/southwesterly flow will advect relatively warmer air into the Middle Mississippi Valley, pushing afternoon highs into the upper-30s in northern portions of the St. Louis region to the upper 40s in southern portions of the region. As the shortwave approaches, frontogenesis will increase across northeastern Missouri and west-central Illinois. With appropriate low-level moisture in place, precipitation will begin across this portion of the CWA Monday afternoon and evening. There is high confidence in this precipitation occurring, as the HREF, GEFS, and EPS have high probabilities of at least a hundredth of QPF across the northern half of the CWA. Confidence is also high in a more focused band of precipitation occurring in this portion of the CWA, correlated with where the strongest frontogenesis takes place. However, confidence is not high in exactly where this band will track. I currently have it passing through northeastern MO and west- central IL, but there is potential for it to shift northward or southward. With warm surface temperatures in place, onset of precipitation will be rain or a rain/snow mix, but will quickly transition to snow as wetbulbing takes place and temperatures diurnally cool across portions of northeastern Missouri and west- central Illinois. Where the band sets up, snow totals will range from 0.5-1" with lesser amounts northward and southward. Precipitation is expected to depart the CWA early Tuesday morning. Elmore .LONG TERM... (Tuesday through Next Sunday) Issued at 324 PM CST Sun Jan 17 2021 Behind the shortwave on Tuesday, northwesterly low level flow will advect colder air into the Middle Mississippi Valley. Temperature spread among the members of the GEFS and EPS has decreased from yesterday, and members are clustering around a relatively warmer solution. This translates to highs on Tuesday being a few degrees lower than what is expected for Monday and right around climatological norms. This colder weather will be short lived, as low level winds shift to out of the west/southwest as we enter Wednesday, advecting warmer air into the CWA for Wednesday. Small spread among the GEFS and EPS members for this part of the period builds confidence that the CWA will see temperatures top out in the mid to upper 40s to near 50 degrees on Wednesday - nearly 10 degrees above climatological norms. Early Thursday morning, a surface low traversing the Great Lakes region will swing a cold front through the Middle Mississippi Valley. The most notable change with this FROPA will be winds shifting to out of the west/northwest, as the GEFS and EPS continue to push temperatures above climatological norms to around 50 degrees for highs across the CWA on Thursday. Guidance has backed off on precipitation across the CWA for this part of the period, and with only a few members of the GEFS and EPS showing precipitation, I have confidence in this drier trend. A second cold front will pass through the region Thursday night into Friday, and this one will have colder air behind it. However, spread among surface temperatures seen in the GEFS and EPS increases drastically for Friday and beyond, providing very little confidence in how cold temperatures will be in this post-frontal airmass. As we near the end of the period on Sunday, deterministic guidance shows a shortwave traversing the Plains and entering the Middle Mississippi Valley, bringing a surface low and precipitation with it. Ensemble guidance is split on this event, with roughly half of members showing light precipitation across the CWA and the other half being mostly dry. Given the level of uncertainty of this event at this range, I do not have confidence to alter the NBM initialization as of now. Elmore && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1042 PM CST Sun Jan 17 2021 Low clouds with either low VFR or high MVFR ceilings are expected at the terminals through most of the tomorrow. The only exception will be between 10-18Z at KCOU when the low clouds will move out and higher ceilings are expected. Otherwise dry conditions are expected until tomorrow afternoon when a storm system will bring a chance of rain or snow to the terminals during the afternoon and early evening. The best chance for this will be at KUIN where visibilities will likely drop to MVFR in the rain and snow. Otherwise generally light winds are expected. SPECIFICS FOR KSTL: Expect low clouds with either low VFR or high MVFR ceilings through 00Z tomorrow. Then ceilings will likely drop below 2000FT on Monday evening, and will drop below 1000FT after 06Z. There will the potential for some rain or snow late Monday afternoon and early evening. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jan 17, 8:25 PM CST, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 825 PM CST Sun Jan 17 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-190230- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 825 PM CST Sun Jan 17 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Light snow is likely again on Monday afternoon and evening across parts of northeast Missouri as well as west central and southwest Illinois. Up to an inch of accumulation is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:31 PM CST | Winter Weather Advisory | LSX | Pike, Ralls | 6 hr |
Nearby
Winter Weather Advisories in Illinois, 2021Winter Weather Advisories in Missouri, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.